Rashes from wipes, liquid soaps on the rise

March 23, 2014
Rashes from wipes, liquid soaps on the rise
Culprit is a widely used chemical preservative, skin doctor says.

(HealthDay)—Allergic skin reactions to a preservative used in pre-moistened wipes and liquid soaps are on the increase, a doctor says.

"In the last two or three years, we've suddenly seen a big increase in people with this type of allergy," Dr. Matthew Zirwas, director of the contact dermatitis center at Ohio State University's Wexner Medical Center, said in a center news release. "For some patients, their rash has been unexplained and going on for years."

The chemical preservative, methylisothiazolinone, is found in many water-based products, including pre-moistened , cosmetics, liquid soaps, hair products, sunscreen, and laundry and cleaning products.

"Concentrations of the preservative have increased dramatically in some in the last few years, as manufacturers stopped using other preservatives like paraben and formaldehyde," Zirwas said.

The can cause an itchy, painful rash that can include blisters and resembles a reaction to poison ivy. Areas of the body most often affected by an allergic reaction to methylisothiazolinone include: the buttocks and genitals from using moistened flushable wipes; the fingers and hands from handling the wipes; and the face from using soaps and shampoos.

"If someone suspects an allergy to moistened wipes, they need to stop using them for at least one month," Zirwas said. "A week or two isn't enough time."

He added that manufacturers are aware of the problem and are trying to develop alternative preservatives.

Explore further: Skin-care basics for your new baby

More information: The American Academy of Allergy, Asthma and Immunology has more about allergic skin reactions.

Related Stories

The do's and don'ts of diaper rash

March 8, 2013

(Medical Xpress)—Almost every parent has to deal with it – diaper rash. Though the problem is common, it's also extremely painful and uncomfortable for the child and can leave parents at a loss for how to comfort their ...

FDA warns of rare skin reactions to acetaminophen

August 2, 2013

(HealthDay)—The widely used painkiller acetaminophen, best known as Tylenol, can cause rare but serious skin reactions and a warning about this danger will be added to product labels, the U.S. Food and Drug Administration ...

Allergy to moistened wipes rising

March 4, 2014

More and more people are developing an itchy, painful rash in an effort to stay clean. A dermatologist at The Ohio State University Wexner Medical Center says a preservative in many types of pre-moistened wipes is linked ...

Recommended for you

Clock controls junk food appeal

July 22, 2016

When it comes to extra kilojoules, a little more self-restraint won't go astray as the day progresses. New research from Flinders University and Liverpool University has studied the urge to snack more later in the day, even ...

Diagnoses: When are several opinions better than one?

July 22, 2016

Methods of collective intelligence can result in considerably more accurate medical diagnoses, but only under certain conditions. A study headed by researchers at the Max Planck Institute for Human Development has shed new ...

How to increase the fat burned during exercise

July 19, 2016

During exercise, oxidation of fat and carbohydrates depends on the intensity and duration of the activity. A new study analyses the effect of consuming an alkaloid, p-synephrine, on the burning of lipids and refutes the value ...

0 comments

Please sign in to add a comment. Registration is free, and takes less than a minute. Read more

Click here to reset your password.
Sign in to get notified via email when new comments are made.